Cause Of Urine Odor Needs Diagnosis

Print Friendly

I am a rather healthy 78-year-old female. In the last six months I have developed a very embarrassing condition. My urine is very strong and has an offensive odor. I do not leak urine but I can smell it even though I use scented wipes after each trip to the bathroom. I wonder if you can tell me which of my medications is causing this problem. I take 40 mg pravastatin, 30 mg adalat, 20 mg omeprazole DR, 200 mg prometrium, 0.5 mg estradiol, 81 mg baby aspirin, 600 mg calcium with D, vitamin C 1000 mg, vitamin E 400 IU and omega 3/omega 6 fish oil 1200 mg each day.

Let me first go through your medication list to determine why you are taking so much medication. You are taking five prescriptions and five over-the-counter supplements.

Let’s start with the prescriptions. First is pravastatin. This is a cholesterol lowering medication. I assume you have a high cholesterol level or have a heart condition that requires your level be reduced. As you may be aware, a recent study reported in the New England Journal of Medicine concerned statin drugs and heart disease. The medicine reduced the incidence of heart attacks by about 50%.

Adalat is an antihypertensive medication. You are likely taking this to reduce your blood pressure either because it is too high or because of a heart condition. Omeprazole is a proton-pump inhibitor used to reduce stomach acid levels for those with frequent acid reflux or gastro-esophageal reflux disease. Finally, your last two prescription medications, prometrium and estradiol are hormone replacement therapy (HRT) drugs used to combat menopause symptoms.

Your over-the-counter supplements include calcium plus D used to prevent osteoporosis, omega-3/omega 6 fish oil to lower blood pressure and cholesterol, a baby aspirin (which should NEVER be given to babies or children despite the name) to make the blood less sticky or reduce pain and vitamins C and E.

Now comes the messy part. Several of your medications and supplements may be interacting with each other. For example, your HRT medications may be worsening your cholesterol levels. Your fish oil supplement may also be worsening your cholesterol levels. While it is shown to improve triglyceride levels it may actually increase the LDL (bad) levels. It can also cause a vitamin E deficiency so most manufacturers add it to the pills. This means that you may actually be over-dosing on the vitamin and the American Heart Association warns against taking 400 IU or more per day due to the increased risk of death. The omega oils may also be contributing to your stomach problems as heartburn and GERD are common side effects. The baby aspirin and, the fish oil may also be working in conjunction to lower your blood clotting ability.

The good news in this situation is that in reviewing the side effects of these medications, none mention urinary odor. The HRT medications do mention the increased risk of urinary tract infections (UTIs). This could be a possible cause of your smelly urine but more common symptoms of a UTI are frequency, urgency, pain or burning on urination and others. Additional causes can include decreased fluid intake which makes the urine more concentrated, changes in diet, such as increased consumption of foods such as asparagus that can cause the urine to develop a strong odor, or kidney abnormalities such as infection or stones.

Since this symptom is fairly new, I urge you to see your primary care physician for testing. He or she can order a urine culture and sensitivity to check for infection. An ultrasound of your kidneys may also be appropriate to rule out stones. If everything comes back normal — yet your symptoms persist — request a referral to a urologist who can perform more advanced testing such as a cystoscopy to check your urethra and the interior of your bladder.

I would also encourage you to discuss your current medications with your physician. You are 78, probably well past menopause and likely do not need your current HRT medications. I would also recommend you eliminate your vitamins C and E unless you are taking them on a physician’s order. The aspirin may also be unnecessary unless you are taking it because of an existing heart condition or a past stroke or heart attack. Perhaps discontinuing your fish oil supplement will calm your stomach and eliminate your need for the omeprazole.

Ten medications is a lot to be taking every day and, it is my assumption that you probably do not need all of them. However, do not discontinue any medication without first informing your physician in case he or she has a sound reason why you should be taking it.

To give you related information, I am sending you a copy of my Health Report “Bladder and Urinary Tract Infection”. Other readers who would like a copy should send a self-addressed, stamped number 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Be Sociable, Share!